Florida, 2018Rip Current in Florida, June 19, 2018
June 19, 2018 · NWS MOB · 1 event in 1 county or zone
Rip currents along the western Florida Panhandle resulted in one death and several injuries.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 5
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rip currents along the western Florida Panhandle resulted in one death and several injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 19, 11:54 AM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 19, 11:54 AM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1254 PM CDT Tue Jun 19 2018
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
19/18Z issuance...VFR conditions are expected to prevail across
the region through the forecast period. Broken mid and high level
clouds through most of the period, with a few scattered low level
cumulus this afternoon. Very isolated SHRA/TSRA may develop around
portions of the area late this afternoon, but coverage will be limited
and confidence remains low enough to preclude mention in the local
TAFs. Light winds are generally expected through the period, but
winds may pick up to around 10 knots from the south to southwest
near the coast this afternoon. 12/DS
&&
.PREV DISCUSSION... /issued 643 AM CDT Tue Jun 19 2018/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...
12Z issuance...VFR conditions are expected to prevail across the
region today with scattered to broken mid and high level clouds,
and a few cumulus. Isolated SHRA/TSRA may develop around portions
of the area this afternoon but coverage will be limited and
confidence remains low enough to preclude mention in the local
TAFs. Light winds are generally expected through the period, but
winds may pick up to around 10 knots from the south to southwest
near the coast this afternoon. /21
PREV DISCUSSION... /issued 439 AM CDT Tue Jun 19 2018/
NEAR TERM /Now Through Tuesday night/...A mid level ridge of high
pressure will remain positioned over much of AL, GA, and FL today.
Weak surface ridging is expected to extend from southeast LA and
northward through much of MS and into western TN today, while a weak
surface trough axis meanwhile stretches southwestward from the
Carolinas to the central Gulf Coast. A moist airmass will remain in
place across our forecast area today underneath the mid level ridge,
with precipitable water values ranging from 1.8" over our eastern
CWA to as high as 2.0" to 2.1" over southeast MS. The combination of
the moist airmass, plentiful instability, and weak convergence along
the surface trough axis/seabreeze should result in the development
of a few showers and thunderstorms today. The coverage will be
limited due to the ridge aloft over the central and eastern zones,
but may be locally scattered over portions of southeast MS where
moisture will be deeper on the western periphery of the ridge. The
combination of the ridge aloft and enhanced low level thermal
ridging along the surface trough axis should allow for high
temperatures in the lower to mid 90s over much of the region.
Maximum heat indices should reach the upper 90s to around 103.
Convection should be diminished by early evening and will keep POPs
below mentionable levels after 7 PM. Another seasonably warm and
humid night can otherwise be expected. /21
SHORT TERM /Wednesday Through Thursday night/...An upper ridge
over the area gradually weakens and shifts southward as and upper
trough develops across the plains. Shortwaves ejecting out of the
upper trough and moving eastward around the northern edge of the
upper ridge will bring increasing chances for rain by Thursday.
The passing upper waves will combine with plenty of deep layer
moisture and daytime heating to bring scattered showers and
thunderstorms back into the forecast by Thursday afternoon. Heat
index values will top out in the 100-104 range in most areas each
afternoon. /13
LONG TERM /Friday Through Monday/...A broad upper trough will
remain over the southeast on Friday as the plains system lifts
out. This will maintain the chances for scattered showers and
thunderstorms. The trough lifts out on Saturday with upper ridging
building back over the area through Monday. This will return the
area to a more typical isolated to low-end scattered diurnal pop
pattern. Highs will remain in the low 90s with heat index values
in the 100-105 range each day. /13
MARINE...Weak surface ridging will extend across the eastern and
northern Gulf of Mexico through early next week. This pattern will
result in a general light to moderate onshore flow through Monday.
/21
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 19, 5:15 AM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
615 AM CDT Tue Jun 19 2018
ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-201115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
615 AM CDT Tue Jun 19 2018
This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ALZ265-266-FLZ202-204-206-201115-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
615 AM CDT Tue Jun 19 2018
This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.
.DAY ONE...Today and Tonight.
There is a moderate risk of rip currents along area beaches today and
tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A moderate risk of rip currents will continue along area beaches
through the remainder of the week. Otherwise, the probability for
hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ630>636-650-655-670-675-201115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
615 AM CDT Tue Jun 19 2018
This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for hazardous weather is low.
Rip Current, Escambia Coastal
- When
- June 19, 2:30 PM CST
- Where
- Escambia Coastal forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 5 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 30.614, -87.341 (the zone’s center; the record gives no point)
Six people were caught in a rip current off of Pensacola Beach, FL around 330pm. A 56 year old man from Texas died and five others were taken to local hospitals.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, June 19, 20182 deaths · 2 events
- Tornadoes and Hail in Colorado, June 19, 2018$276 million · EF0 · 67 events
- Flash Flooding and Flood in Texas, June 19 to 22, 2018$116 million · 11 events
- Rip Current in New York, June 19, 20181 death · 1 injured · 1 event
- Tornado and Flash Flood in Nebraska, June 19 to 20, 2018$1.8 million · EF0 · 26 events
- Flash Flooding and Hail in Kansas, June 19 to 20, 20182 in hail · 61 events
- Hail and Damaging Winds in Kansas, June 19, 2018$38,000 · 3.25 in hail · 28 events
- Hail and Damaging Winds in Colorado, June 19, 2018$47,000 · 2.75 in hail · 11 events
- Damaging Winds and Lightning Strike in Illinois, June 19, 2018$36,000 · 52 kt wind · 9 events
- Flash Flood and Hail in West Virginia, June 19, 2018$21,000 · 0.88 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 19 to 20, 201816 events
- Heat in Ohio, June 19, 2018$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762189.